My doctor still wants to reduce my levothyroxin from 150mcg to 100mcg My last two blood tests are as follows:

Serum TSH Levels 0.01 mu/L 0.01 0.01 (0.27 - 4.2)

Serum Free t4 level 23.8 21.5 (12.0 - 22.0)

Serum free T3 level 4.7 3.3 (3.9 -6.8)

Hope this is clear with both tests.

I will have to make an appointment to go and see my doctor as this drop is to big. Can anybody help with my explanation to her as I need to have all the facts. She seems to take more notice of the T4 level than the T3.

Any help would be appreciated.

Thank you

8 Replies

oldestnewest
  • Is the first the most recent? It is very clear from this that you have only just managed to get into the range on T3. You need to show him the Dr Toft book 'Understanding Thyroid Disorders' where it tells how to judge the correct dose of Levo. If the TSH is suppressed it is not a problem if the T3 is unequivocally normal. If you do not have this book, look on Amazon where you should be able to get it for less than £5.

    I have found this very persuasive because it is a Family Doctor Book published by the BMA.

  • good advice from Marram :)

  • I very much agree with the above advice.

    Having just had the same problem and very similar blood test results (though Ft3 not tested) I found the following from Dr Tofts' book, 'Thyroid Disorders', helpful in answer to the question -

    "I feel better when I am taking a higher dose of thyroxine than recommended by my doctor. Is this safe? : "

    "There is considerable debate about the correct dose of thyroxine. The consensus is that enough thyroxine should be given to ensure that levels of T4 in the blood are at the upper limit of normal or slightly elevated and those of TSH at the lower limit of normal, or in some patients undetectable."

    "Although, by taking excessive thyroxine, a sense of well being, increased energy and even weight loss may be achieved in the short term, there are long term dangers to the heart and a possibility of increasing the rate of bone thinning and, therefore, encouraging the development of osteoporosis."

    I eventually managed to persuade my GP to keep prescribing 150 mcg Levo after reassuring her that I only felt completely well on this dose and that I would take full responsibility for doing so, especially as my heart, bones, cholesterol have never felt better!

    Good luck Glennie.

  • No the second one is !!

    I will look into buying this book, thank you

  • How are you feeling? xx

  • On this dose I still have some symptoms but am scared to go lower.!! xx

  • The mere suggesting of such a cut shows how little she understands levothyroxine.

    It is simply not like paracetamol where you can take one, or two. And mostly, your headache hurts less. But levothyroxine adjustments should usually be made by the smallest achievable increments - i.e. 25 micrograms at most, or 12.5. micrograms by alternating daily doses (e.g. 150/125). You only do more when there is a very clear reason.

    And, as the others have said, making any change is highly questionable.

    Rod

  • Just say ' No thanks, I' m fine on the current dosage, if you do not agree to reduce your dosage the doctor CAANNOTa force you to!!! If he /she bumbles on about osteoporosis & heart problems just say there is a much higher risk if you are UNDER dosed rather than over. Or as I said to my endo ' How much risk and where is your proof'!!!

You may also like...